Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Midland/Odessa, TX

May 26, 2008Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 26, 2008, 6:41 PM CDT for Pecos County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2008, 6:41 PM CDT (23:41 UTC)
Expired
May 26, 2008, 10:45 PM CDT
In force
4 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

What was reported inside it

TimeReportWhereRemark
May 26, 7:57 PM CDTFLASH FLOOD14 E Fort Stockton, TXONE FOOT OF WATER COVERING MULTIPLE AREAS ON HIGHWAY 67 FROM I-10 UP TO 25 MILES NORTH OF I-10.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2069 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 262341
FFWMAF
TXC371-270345-
/O.NEW.KMAF.FF.W.0005.080526T2341Z-080527T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT MON MAY 26 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 1045 PM CDT

* AT 635 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING 10 MILES EAST OF FORT STOCKTON AT THE INTRSECTION 
  OF INTERSTATE 10 AND HIGHWAY 67. AT 635 PM CDT DOPPLER RADAR
  INDICATED TORRENTIAL RAINFALL CONTINUING ALONG INTERSTATE 10...
  10 TO 20 MILES EAST OF FORT STOCKTON.

* LOCATIONS IN THE WARNING INCLUDE INTERSTATE 10...10 TO 20 MILES 
  EAST OF FORT STOCKTON...AND HIGHWAY 67.

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3108 10262 3104 10231 3066 10230 3066 10278
TIME...MOT...LOC 2338Z 180DEG 0KT 3087 10264

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 26, 2:53 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 26, 2:53 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT MON MAY 26 2008

.DISCUSSION...

SHORT TERM CONCERN IS CONVECTION EXPECTED TO DEVELOP ALONG A
DRYLINE CURRENTLY SITUATED FROM TATUM...TO WINK...THEN BACK
SOUTHWEST. THE DAVIS MOUNTAINS HAVE MANAGED TO MAINTAIN THEIR
MOISTURE WHICH IS CAUSING THIS AREA TO BE THE FIRST TO INITIATE
CONVECTION. 18Z RUC IS SHOWING HIGH CAPE VALUES FROM 2500-3000J/KG
WHICH WILL BE AMPLE TO GET CONVECTION FIRING. SHEAR VALUES ARE LOW
OUT WEST BUT STEADILY INCREASE TO 25-30KTS 0-6KM IN THE EASTERN
PERMIAN BASIN. HOWEVER FURTHER EAST THERE IS ALSO MORE CAPPING
FROM A WARM LAYER AT AROUND 3-5KFT SO THERE IS NO AREA EXTREMELY
FAVORABLE FOR SEVERE CONVECTION. THAT SAID THE BOTTOM LINE IS WITH
HIGH CAPE ANY STORMS CAN CREATE A STRONG ENOUGH STORM RELATIVE
SHEAR ENVIRONMENT FAVORABLE FOR SEVERE WIND AND HAIL AND FEEL THAT
WE WILL SEE THIS LATER THIS AFTERNOON INTO THIS EVENING.

CONVECTION WILL MOVE EAST OVERNIGHT BUT COULD SEE THE SAME
TOMORROW WITH A DRYLINE REMAINING IN THE AREA. THE SEVERITY OF
CONVECTION TOMORROW IS STILL UP IN THE AIR WITH INSTABILITY NOT AS
HIGH AS TODAY...BUT IT WILL HAVE TO BE WATCHED. A COLD FRONT DROPS
DOWN INTO THE NORTHERN BASIN WEDNESDAY AFTERNOON WHICH COULD BE
THE FOCUS FOR MORE THUNDERSTORMS. IN ADDITION...DEEP SOUTHEASTERLY
FLOW WILL ADVECT MOISTURE AGAINST THE MOUNTAINS AND HAVE ADDED
SLIGHT CHC POPS OUT WEST TO ACCOUNT FOR THIS.

AFTERWARD AN UPPER RIDGE WILL SETTLE IN GIVING US A BIT OF A
SUMMER PATTERN. LEFT THE ISOLATED THUNDERSTORMS FOR THE DAVIS
MOUNTAINS NEXT WEEKEND THOUGH NOT TOO CERTAIN ON THIS HAPPENING.

HENNIG

&&

.FIRE WEATHER...

THE RED FLAG WARNING TODAY WORKED OUT FOR GDP...BUT OTHER AREAS
STRUGGLED TO GET THE WINDS UP. TOMORROW WILL BE MORE OF THE SAME
BUT WINDS ARE EXPECTED TO BE SLIGHTLY LESS AND JUST DO NOT SEE
ENOUGH TO ISSUE ANY PRODUCTS AT THIS TIME. DRY LIGHTNING WILL BE A
PROBLEM THROUGH WEDNESDAY WITH THUNDERSTORM CHANCES IN THE
FORECAST. WINDS SHOULD REMAIN MODEST OUT WEST BUT IF ANY STARTS
OCCUR EAST OF THE DRYLINE...THEN THE FIRE WILL BE HARDER TO
CONTROL WITH WINDS STRONGER ACROSS THE LOWER TRANS PECOS AND
EASTERN PERMIAN BASIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  95  71  92  /  40  30  30  20
CARLSBAD NM                60  96  63  90  /   0  10  20  20
DRYDEN TX                  71  94  70  92  /  20  30  20  10
FORT STOCKTON TX           70  97  69  94  /  30  30  20  10
GUADALUPE PASS TX          62  89  63  87  /   0   0  10  20
HOBBS NM                   60  97  66  90  /  10  10  20  20
MARFA TX                   56  90  57  87  /  20  20  10  10
MIDLAND INTL AIRPORT TX    70  95  66  92  /  30  30  30  20
ODESSA TX                  71  96  69  91  /  30  30  30  20
WINK TX                    67 101  73  96  /  20  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

12/10
Hazardous weather outlook, May 26, 2:12 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT MON MAY 26 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
212 PM CDT MON MAY 26 2008 /112 PM MDT MON MAY 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG AND EAST OF A LAMESA...MIDLAND...FORT STOCKTON LINE LATE
THIS AFTERNOON AND LAST INTO THIS EVENING. HAIL TO THE SIZE OF
GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE POSSIBLE
WITH THESE STORMS.

DRY AIR WILL RESIDE OVER THE HIGHER TERRAIN OF SOUTHEAST NEW
MEXICO AND WEST TEXAS...AND INTO THE WESTERN PERMIAN BASIN AND
STOCKTON PLATEAU LATE THIS AFTERNOON AND EARLY THIS EVENING.
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO OCCUR OVER THE
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS WHERE
SOUTHWEST WINDS WILL REACH OR EXCEED 20 MPH... RELATIVE HUMIDITY
VALUES WILL DROP TO THE SINGLE DIGITS AND FIRE DANGER WILL BE VERY
HIGH TO EXTREME. NEAR CRITICAL CONDITIONS WILL OCCUR FURTHER SOUTH
ACROSS THE UPPER TRANS PECOS...VAN HORN AREA AND DAVIS MOUNTAINS
WHERE WIND SPEEDS WILL BE A LITTLE WEAKER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF SOUTHEAST
NEW MEXICO AND WEST TEXAS TUESDAY THROUGH WEDNESDAY NIGHT.  SOME OF
THESE STORMS COULD BE SEVERE...ESPECIALLY IN THE AFTERNOON AND
EVENING EACH DAY.  LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 26, 3:49 PM CDT, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
349 PM CDT MON MAY 26 2008

TXZ075-262115-
PECOS-
349 PM CDT MON MAY 26 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL PECOS COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 25 MILES WEST OF FORT STOCKTON
NEAR INTERSTATE 10 IN CENTRAL PECOS COUNTY AT 349 PM CDT...MOVING NORTH
AT 17 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
MONDAY EVENING FOR SOUTHWESTERN TEXAS.

PEOPLE IN WEST CENTRAL PECOS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Local storm report, May 26, 4:09 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
409 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             IMPERIAL                31.27N 102.69W
05/26/2008  E1.00 INCH       PECOS              TX   TRAINED SPOTTER

            QUARTER SIZED HAIL IN IMPERIAL.

&&

CDANIELS
Local storm report, May 26, 5:05 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             1 N FORT STOCKTON       30.91N 102.89W
05/26/2008  E0.75 INCH       PECOS              TX   TRAINED SPOTTER

&&

CDANIELS
Local storm report, May 26, 6:10 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
610 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     HAIL             13 E FORT STOCKTON      30.89N 102.67W
05/26/2008  E1.75 INCH       PECOS              TX   LAW ENFORCEMENT

            GOLFBALL SIZED HAIL AT MILE MARKER 273 ON I-10.

&&

CDANIELS
Local storm report, May 26, 6:12 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TORNADO          18 E FORT STOCKTON      30.89N 102.58W
05/26/2008                   PECOS              TX   PUBLIC

            REPORT OF TORNADO TOUCHDOWN AT MILE MARKER 278.

&&

CDANIELS
Local storm report, May 26, 6:13 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT MON MAY 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     HAIL             18 E FORT STOCKTON      30.89N 102.58W
05/26/2008  E4.25 INCH       PECOS              TX   LAW ENFORCEMENT

            SOFTBALL SIZED HAIL REPORTED AT MILE MARKER 278 ON I-10.

&&

CDANIELS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:19 PM CDTAreal Flood AdvisoryMAFPecos, Reagan, Reeves, Ward133 days
May 25, 7:20 PM CDTSevere Thunderstorm WarningMAFBrewster55 min
May 25, 7:29 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Upton, Ward61 min
May 25, 7:48 PM CDTSevere Thunderstorm WarningMAFBrewster57 min
May 26, 5:19 AM CDTRed Flag WarningMAF16 hr
May 26, 3:03 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos57 min
May 26, 3:58 PM CDTSevere Thunderstorm WarningMAFPecos62 min
May 26, 4:00 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos60 min
May 26, 4:43 PM CDTTornado WarningMAFPecos32 min
May 26, 4:44 PM CDTSevere Thunderstorm WarningMAFPecos61 min
May 26, 4:57 PM CDTSevere Thunderstorm WarningMAFPecos46 min
May 26, 5:16 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos44 min
May 26, 5:46 PM CDTTornado WarningMAFPecos29 min
May 26, 6:15 PM CDTTornado WarningMAFPecos30 min
May 26, 6:47 PM CDTTornado WarningMAFPecos58 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.